Alert archive / Wisconsin / Small Craft Advisories in 2011

Small Craft Advisory 34, NWS Green Bay, WI

April 17, 2011

NWS Green Bay, WI issued this small craft advisory at Apr 17, 2011, 9:51 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 9:51 AM CDT (14:51 UTC)
Expired
Apr 17, 2011, 7:00 PM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WHUS73 KGRB 171451
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
951 AM CDT SUN APR 17 2011

...SMALL CRAFT ADVISORY WINDS THROUGH THE AFTERNOON...

.LOW PRESSURE NEAR JAMES BAY WILL CONTINUE TO PULL AWAY FROM THE REGION
THIS AFTERNOON AS HIGH PRESSURE OVER THE CANADIAN PLAINS BUILDS IN.

LMZ521-522-541>543-172300-
/O.CAN.KGRB.GL.W.0008.000000T0000Z-110417T2100Z/
/O.NEW.KGRB.SC.Y.0034.110417T1451Z-110418T0000Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
951 AM CDT SUN APR 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE GALE
WARNING HAS BEEN CANCELLED.

* WEST WINDS TO 30 KTS WITH GUST TO 35 KTS DURING THE EARLY
  AFTERNOON...GRADUALLY DIMINISHING TO 15 TO 25 KTS BY LATE
  AFTERNOON.

* WAVES OF 3 TO 5 FT SUBSIDING TO 2 TO 4 FT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES
GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS
TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
819 
WHUS73 KGRB 172041
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT SUN APR 17 2011

...GUSTY NORTHWEST WINDS DIMINISHING THIS EVENING...

.LOW PRESSURE NEAR JAMES BAY WILL CONTINUE TO PULL AWAY FROM THE
REGION THIS EVENING AS HIGH PRESSURE OVER THE CANADIAN PLAINS
BUILDS IN...ALLOWING WINDS AND WAVES TO DIMINISH.

LMZ521-522-541>543-180000-
/O.CON.KGRB.SC.Y.0034.000000T0000Z-110418T0000Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
341 PM CDT SUN APR 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

* NORTHWEST WINDS OF 15 TO 25 KTS WITH GUSTS TO AROUND 30 KTS ARE
  POSSIBLE EARLY THIS EVENING...THEN WILL DIMINISH TO 10 TO 20 KTS
  LATE THIS EVENING.

* WAVES OF 3 TO 5 FT ARE EXPECTED EARLY THIS EVENING...THEN WILL
  SUBSIDE TO 1 TO 3 FT OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
BERSCH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 3:50 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 17, 3:50 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 AM CDT SUN APR 17 2011

.SYNOPSIS...CONTINUED COOL WITH MORE STORMY WX.

ANTICYCLONE ANCHORING REX BLOCK OVER THE NERN PAC WL OPEN UP INTO
FULL LATITUDE RIDGE THROUGH AK/THE GULF OF AK THE NEXT COUPLE
DAYS. THAT WL RESULT IN THE AXIS OF THE DOWNSTREAM TROF OVER THE
CONUS BRIEFLY GETTING PULLED WWD BACK INTO THE WRN STATES. STG BUT
FAIRLY LOW-AMPLITUDE SHRTWV EJECTING OUT OF WRN TROF WL GENERATE
ANOTHER SIG PCPN PRODUCING CYCLONE OVER THE CENTRAL/ERN CONUS
MIDWEEK. YET ANOTHER SYSTEM IS POSSIBLE LATE IN THE WK/NEXT
WEEKEND BEFORE THE FLOW FLATTENS BACK TO A MORE ZONAL REGIME.

THE PARADE OF STORMS ACRS THE AREA WL RESULT IN ABV NORMAL
PCPN...SOME OF WHICH WL BE WINTRY. TEMPS WL REMAIN CONSIDERABLY
BLO NORMAL.
&&

.SHORT TERM...TDA/TNGT/MON. OTHER THAN THE WIND WHICH WL BE STG
AGAIN TDA...A RELATIVELY QUIET PERIOD.

STILL SOME SCT SHSN EARLY THIS MORNING. MOST OF THE FCST AREA WL
BE ON THE COLD SIDE OF THE UPR JET THIS MORNING...AND SOUNDINGS
SUGGEST LOW-LEVELS WL BE QUITE UNSTABLE. SO WL CARRY SCT
SHSN/FLURRIES THIS MORNING. WITH GRADIENT TIGHTENING AND COLDER
AIR ALOFT NOW IN PLACE...WIND GUSTS HAVE INCREASED THE PAST
SEVERAL HOURS. GUSTY WNW WINDS WL PERSIST MUCH OF THE DAY...THEN
DIMINISH LATE. CONSIDERED THE POSSIBILITY OF A WIND ADVISORY FOR
THE DOOR. BUT FLOW IS MORE WLY THAN IDEAL FOR THEM TO GET STG
WINDS...AND WATER TEMPS JUST ABV FZG AREN/T IDEAL FOR GENERATING
ANY ADDITIONAL DESTABILIZATION OF THE AIR CROSSING THE BAY. SO
HELD OFF ON ADVISORY.

FCST AREA WL SPEND TNGT/MON IN RATHER FAST LOW-AMPLITUDE UPR FLOW
WITH BASE OF BROAD LNGWV TROF. THERE WL BE PATCHES OF CLDS
STREAMING ACRS...AND TIMING THOSE WL BE DIFFICULT. KEPT A LITTLE
RESOLUTION TO CLOUD FIELD EARLY TNGT...THEN JUST WENT WITH
BROADBRUSH 60-70 PCT SKYCON AFTER THAT. BAND OF PCPN IN ZONE OF
STG FRONTOGENETIC FORCING IN RRQ OF UPR JET SLIDING ACRS THE RGN
SHOULD PASS S OF THE AREA LATE TNGT...THOUGH IT COULD BE A CLOSE
CALL FOR THE SRN BORDER.

GENERALLY WENT WITH BLEND OF BEST PERFORMING GUID PRODUCTS FOR
TEMPS. BIAS-CORRECTED GUID MAY BE A LITTLE UNREPRESENTATIVE OVER
E-C WI AFTER SEVERAL DAYS OF FAIRLY STG ELY FLOW. SO TWEAKED E-C
WI UP A BIT. RESULTING FCST WAS STILL WELL BLO NORMAL THOUGH.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
TWO SYSTEMS TO DEAL WITH DURING THE FORECAST PERIOD. THE FIRST SYSTEM
WILL MOVE ACROSS THE REGION TUESDAY INTO WEDNESDAY WITH THE SECOND
SYSTEM EXPECTED FRIDAY AND FRIDAY NIGHT.

MANY ISSUES TO DEAL WITH THE FIRST SYSTEM INCLUDING THE SURFACE
LOW TRACK...PLACEMENT OF HEAVIEST BAND OF PRECIPITATION AND PRECIPITATION
TYPES TUESDAY INTO TUESDAY NIGHT. TO COMPLICATE MATTERS EVEN MORE...
THERE ARE TWO DISTINCT CAMPS IN THE MODEL SOLUTIONS. THE 00Z CANADIAN...
WRF...THE OPERATION GFS ARE INDICATING A MORE NORTHWARD TRACK OF
THE SURFACE LOW. THESE MODEL SOLUTIONS WOULD PLACE THE HEAVIER BAND
OF SNOW ACROSS NORTHERN WISCONSIN WITH A MORE PRONOUNCED WARM LAYER
INTO NORTHEAST WISCONSIN. 850MB TEMPERATURES ON THESE SOLUTIONS WERE
MUCH WARMER THAN THE ECMWF...SREF AND UKMET. IF THIS SOLUTION
PANS OUT...LOCATIONS ACROSS THE NORTH WOULD SEE MORE SNOW THAT
WOULD REACH WINTER STORM WARNING CRITERIA ALONG WITH SOME SLEET AT
TIMES. SOUTH OF A MARINETTE TO MERRILL LINE...THIS SOLUTIONS WOULD
SUPPORT MORE RAIN BEFORE TURNING OVER TO ALL SNOW BEFORE ENDING ON
WEDNESDAY.

MEANWHILE...THE ECMWF...SREF...UKMET AND THE GFS ENSEMBLE MEMBERS
WERE FURTHER SOUTH WITH SURFACE LOW TRACK AND COLDER AT 850MB. IF
THIS SOLUTION PANS OUT...HEAVIEST BAND OF SNOW COULD FALL ACROSS
NORTHEAST WISCONSIN...INCLUDING GREEN BAY...THE FOX CITIES...WESTWARD
INTO WAUSAU AND WISCONSIN RAPIDS. THE ECMWF WAS THE COLDEST OF THE
MODELS WHICH WOULD SUPPORT HEAVY SNOW ALL THE WAY TO THE LAKE. IT
SHOULD BE NOTED THAT THE 00Z GFS ENSEMBLE MEMBERS WERE CONSIDERABLY
COLDER AT 850MB COMPARED TO THE OPERATION RUN OF THE GFS. ALL BUT ONE
ENSEMBLE MEMBER WAS FURTHER SOUTHEAST WITH THE SURFACE LOW POSITION
THAN THE OPERATIONAL 00Z GFS RUN TONIGHT TO GIVE SUPPORT TO THE
ECMWF SOLUTION. IT ALSO SHOULD BE NOTED THAT THE ECMWF HAS BEEN
MOST CONSISTENT WITH THIS FEATURE COMPARED TO THE GFS. DECIDED TO
EXPAND SNOW SOUTHWARD ACROSS ENTIRE FORECAST AREA. WENT WITH RAIN
AND SNOW ACROSS THE SOUTH AND WENT MAINLY SNOW ACROSS THE NORTH.
IT IS A COMPROMISE BETWEEN THE GFS AND THE ECMWF MODEL FOR NOW.
INTERNAL WWD SNOW GRAPHICS ALSO SUPPORTED MY THINKING WITH HEAVIEST
BAND OF SNOW INTO GREEN BAY...THE FOX CITIES AND MANITOWOC. ON
WEDNESDAY...MODELS ARE CONSISTENT IN SETTING UP WEST TO EAST BAND
OF SNOW ACROSS CENTRAL INTO NORTHEAST WISCONSIN. THIS BAND OF SNOW
IS EXPECTED TO LAST THROUGH MUCH OF THE DAY AND COULD ALLOW
LOCATIONS OVER THE NORTH TO REACH WINTER STORM WARNING CRITERIA
SNOWFALL TOTALS IF SOUTHERN SOLUTION IS REALIZED.

TRANQUIL WEATHER IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY NIGHT.
ANOTHER SYSTEM WILL AFFECT THE AREA FRIDAY INTO FRIDAY NIGHT. THIS
SYSTEM ON THE 00Z RUN TONIGHT DID NOT LOOK AS POTENT FROM MODEL
RUNS THE LAST FEW DAYS. CONTINUE CHANCES FOR RAIN OR SNOW WITH
THIS FEATURE.
&&

.AVIATION...MIX OF VFR/MVFR CIGS EXPECTED THIS MORNING. THEN CIGS
SHOULD BE MAINLY IN VFR CATEGORY THIS AFTN/TNGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/ECKBERG
Hazardous weather outlook, Apr 17, 4:12 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
412 AM CDT SUN APR 17 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
412 AM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LATE SEASON WINTER STORM IS EXPECTED TO MOVE ACROSS THE REGION
TUESDAY INTO WEDNESDAY...BRINGING COPIOUS AMOUNTS OF RAIN AND SNOW
TO THE REGION. THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN THE
STORM TRACK...WHICH WILL MAKE A SIGNIFICANT DIFFERENCE IN
PRECIPITATION TYPES ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN
TUESDAY AND TUESDAY NIGHT. THERE IS THE POTENTIAL FOR A BAND OF
HEAVY SNOW SOMEWHERE ACROSS CENTRAL AND NORTHERN WISCONSIN TUESDAY
AFTERNOON INTO WEDNESDAY.

IF YOU HAVE TRAVEL PLANS TUESDAY AFTERNOON INTO WEDNESDAY...STAY
TUNED TO LATER FORECASTS ON THIS POTENTIAL LATE SEASON WINTER
STORM. LATER FORECAST WILL BE ABLE TO REFINE PRECIPITATION TYPES
AND SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
412 AM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WEST GALES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING EAST WINDS ON TUESDAY WILL BRING HAZARDOUS CONDITIONS
TO SMALL CRAFT. ON TUESDAY NIGHT INTO WEDNESDAY MORNING...
NORTHEAST TO NORTH GALES ARE POSSIBLE. WINDS AND WAVES SHOULD
GRADUALLY SUBSIDE LATER WEDNESDAY.

JS/RE

Nearby

Small Craft Advisories in Wisconsin, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.